Winter Storm, Natrona County Lower Elevations
- When
- December 15, 3:30 AM MST to 4:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A cold front swept south through central Wyoming and provided favorable northerly upslope flow for heavy snow in Natrona County. The initial frontal surge created gusty wind of 15 to 30 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A cold front swept south through central Wyoming and provided favorable northerly upslope flow for heavy snow in Natrona County. The initial frontal surge created gusty wind of 15 to 30 mph. Snowfall of six to eight inches fell in an west-east oriented swath through the central section of the county and greatly impacted travel on U.S. Highway 20/26. The highest snow totals were observed in southwest Casper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 15, 3:00 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 300 AM MST WED DEC 15 2010 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT A COLD LOW PRESSURE SYSTEM OVER EASTERN ALBERTA THIS MORNING WILL REMAIN NEARLY STATIONARY AND WEAKEN THROUGH THE EVENING. A COLD FRONT ASSOCIATED WITH THIS LOW STRETCHING FROM K4BQ TO KRIW TO KPVU WILL CONTINUE SOUTH AND EAST THROUGH THE DAY. IT IS EXPECTED TO BE THROUGH THE CWA BY THIS AFTERNOON. MUCH COLDER AIR AND CLEARING SKIES BEHIND THE FRONT WILL CAUSE TEMPERATURES TO PLUMMET TOWARD NORMAL AND SLIGHTLY BELOW BY TONIGHT. LOW TEMPERATURES IN THE SINGLE DIGITS WILL BE WIDESPREAD ON THURSDAY MORNING WITH SOME LOCATIONS DROPPING BELOW ZERO...MAINLY WEST OF THE DIVIDE. A WINTER STORM WARNING FOR THE TETONS AND WINTER WEATHER ADVISORIES FOR THE WESTERN SLOPES OF THE WIND RIVER RANGE...SALT RIVER AND WYOMING RANGES...AND STAR VALLEY CONTINUE THROUGH THE MORNING. A NEW WINTER WEATHER ADVISORY FOR SNOW FOR NATRONA COUNTY INCLUDING CASPER AND FOR CASPER MOUNTAIN WILL BE IN EFFECT FROM 12Z THROUGH 21Z TODAY AS FAIRLY GOOD DYNAMICS SET UP OVER THE SOUTHEASTERN PART OF THE CWA. UPPER LEVEL DIVERGENCE COUPLED WITH JET SUPPORT NOSING INTO THE AREA AS WELL AS SURFACE CONVERGENCE AND LOCAL TERRAIN EFFECTS WILL WORK TOGETHER TO PRODUCE UP TO 6 INCHES OF NEW SNOW ACCUMULATION IN SOUTH CASPER AND 5 TO 10 INCHES ON CASPER MOUNTAIN. A SHORT WAVE IS EXPECTED TO PASS OVER THE AREA ON THURSDAY BRINGING ANOTHER CHANCE OF SNOW TO THE WESTERN MOUNTAINS. PRECIPITATION WILL BE VERY LIGHT DUE TO LIMITED MOISTURE AND ONLY MODERATELY STEEP LAPSE RATES. ANOTHER LOW PRESSURE SYSTEM WILL CRASH INTO THE WEST COAST ON FRIDAY...MOVING ALONG A TRACK SIMILAR TO THE CURRENT LOW THAT IS BRINGING WINTER WEATHER TO THE AREA TODAY. .LONG TERM...SATURDAY THROUGH WEDNESDAY FLAT RIDGING IS EXPECTED ACROSS THE ROCKIES IN BETWEEN UPPER LOWS/TROUGHS ACROSS THE EASTERN PACIFIC AND EASTERN U.S. THE WHOLE PATTERN WILL AMPLIFY TUESDAY AND WEDNESDAY...BUT MOVE VERY LITTLE WITH STRONGER RIDGING EXPECTED OVER THE ROCKIES. THIS WEEKEND...A MOIST WEST/WEST SOUTHWEST FLOW WITH EMBEDDED DISTURBANCES IS EXPECTED TO AFFECT THE FORECAST AREA. GLOBAL MODELS ARE A BIT SLOWER IN PUSHING THE INITIAL SHORTWAVE RIDGE AXIS INTO THE AREA SATURDAY...DELAYING THE ONSLAUGHT OF THE LONG FETCH OF MOISTURE FROM THE PACIFIC IN THE WESTERLY FLOW. LOOKS LIKE SNOW WEST OF THE DIVIDE...ESPECIALLY THE FAR WEST SATURDAY NIGHT INTO SUNDAY. MIGHT SEE SIGNIFICANT SNOWFALL DURING THIS TIME FRAME. LIGHT SNOW WILL CONTINUE OFF AND ON ACROSS THE WEST...IN THIS WEST/SOUTHWEST FLOW THROUGH THE END OF THE EXTENDED. HOWEVER...THE RIDGE AMPLIFICATION TUESDAY AND WEDNESDAY COULD RESULT IN A LONGER LULL IN THE PRECIPITATION ACROSS THE WEST DEPENDING UPON WHERE EXACTLY THE RIDGE AXIS FINALLY DEVELOPS. GLOBAL MODELS...EXCEPT FOR THE 00Z GEM KEEP THE ARCTIC FRONT NORTH AND EAST OF THE FORECAST AREA...WITH A WARMING TREND THIS WEEKEND...WITH TEMPERATURES SEASONAL TO SLIGHTLY ABOVE AVERAGE SUNDAY THROUGH NEXT WEDNESDAY. && .AVIATION... WEST OF THE DIVIDE...SCATTERED TO NUMEROUS SNOW SHOWERS ALONG WITH AREAS OF MVFR CIGS AND VSBYS...FQT MTN OBSCURATIONS AND LOCAL IFR/LIFR CONDITIONS WILL GRADUALLY IMPROVE THROUGH 18Z. ISOLATED TO WIDELY SCATTERED SNOW SHOWERS...LOCAL MVFR/IFR CONDITIONS AND HIGHER MOUNTAIN OBSCURATIONS WILL BE ENCOUNTERED IN THE AFTERNOON. SKIES WILL CLEAR THIS EVENING WITH SOME LOCAL ICE FOG...LIFR CONDITIONS AND PARTIAL TERRAIN OBSCURATIONS AFTER 06Z THURSDAY. EAST OF THE DIVIDE...WIDESPREAD MVFR CIGS AND VSBYS ALONG WITH AREAS OF IFR...LOCAL LIFR IN -SN WILL PREVAIL VCNTY AND EAST OF A KCOD-KWRL-KCPR LINE THROUGH 20Z WITH GRADUAL IMPROVEMENT FROM THE NORTH AFTER 20Z TODAY. THESE CONDITIONS WILL BE LESS WIDESPREAD FURTHER WEST VCNTY KRIW AND KLND. AFTER 02Z THURSDAY...AREAS OF MVFR/IFR CIGS AND VSBYS IN -SN WILL BE MAINLY CONFINED TO VCNTY KCPR WITH VFR CONDITIONS PREVAILING ACROSS THE AREA AFTER 06Z THURSDAY. && .FIRE WEATHER... WINTER STORM TO IMPACT MUCH OF THE CWA TODAY WITH HEAVIEST AMOUNTS OF SNOW FALLING THROUGH THIS AFTERNOON. TEMPERATURES WILL COOL THROUGHOUT THE DAY AND RH VALUES WILL REMAIN HIGH. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 2 PM MST THIS AFTERNOON WYZ020-022. WINTER WEATHER ADVISORY UNTIL 8 AM MST THIS MORNING WYZ014-023-024. WINTER STORM WARNING UNTIL 8 AM MST THIS MORNING WYZ012. && SHORT TERM...ALLEN LONG TERM...WM AVIATION...AEM FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 820 PM MST TUE DEC 14 2010 WYZ001>020-022>030-151200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 820 PM MST TUE DEC 14 2010 ...WINTER STORM WARNING WARNING AND WINTER WEATHER ADVISORIES FOR WESTERN WYOMING THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW...HEAVY AT TIMES...IS EXPECTED TO CONTINUE ACROSS WESTERN WYOMING THIS EVENING. SIGNIFICANT SNOWFALL IS EXPECTED ACROSS WESTERN WYOMING WITH THE MOST SNOWFALL EXPECTED OVER THE TETON MOUNTAINS. IN ADDITION...CONSIDERABLE BLOWING AND DRIFTING SNOW WILL ACCOMPANY THIS SNOW EVENT ESPECIALLY AT THE HIGHER EXPOSED RIDGES AND ON SOUTH PASS. PLEASE SEE WINTER STORM WARNING AND WINTER WEATHER ADVISORY PRODUCTS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT SNOWFALL COULD ONCE AGAIN OCCUR ACROSS PARTS OF WESTERN WYOMING SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS AND WIND GUST OVER 45 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265173.